Kansas, 2013

Drought in Kansas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, February marked the ninth consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas, continuing one of the worst droughts since the 1950s.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, February marked the ninth consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas, continuing one of the worst droughts since the 1950s. However, some slight improvements were noted during the month thanks to above normal precipitation across nearly the entire area. Based on Drought Monitor weekly issuances, all or most of Phillips, Rooks, Smith and Osborne counties started the month in category D4 exceptional drought (the worst possible category), but improved to category D3 extreme drought by month's end. Farther east, most of Jewell and Mitchell counties stayed in category D2 severe drought throughout the month. Based on reports from around 20 NWS cooperative observers, and also incorporating radar-derived estimation, almost all of North Central Kansas observed above normal February precipitation (based on normals generally between 0.50-0.75). Of greater significance, limited areas tallied at least twice-normal February precipitation. For most places, the majority of monthly precipitation fell during a major winter storm that began during the daytime hours on the 20th and peaked in intensity that night and into the day of the 21st. This storm, which gave some places one of their highest storm-total snowfalls on record, dumped anywhere from 8-18 of snow across the six-county area, with the highest amounts concentrated over Phillips, Rooks and Osborne counties. Per NWS cooperative observers, a few of the highest February precipitation totals featured 2.26 at Natoma, 1.68 at Phillipsburg and 1.39 at Logan and Webster Dam. Leading the drier side of things were sites such as Beloit (0.55) and Burr Oak (0.62).

Although severe to extreme drought conditions remained firmly entrenched across the six-county area, prevailing above normal precipitation during the meteorological winter season of December-February at least put a dent in the dryness heading into the spring. However, keeping optimism in check, precipitation during the meteorological winter season of December-February normally accounts for less than 10 percent of total annual precipitation, thus minimizing the effect of even major snow storms on drought relief. The February USDA Kansas Crop Progress and Condition report indicated a slight improvement in state-averaged winter wheat conditions, although the crop still rated 36 percent poor to very poor and only 23% good to excellent. Topsoil moisture also improved slightly during the month, but still averaged 61% short to very short. Statewide range and pasture conditions remained over 80% poor to very poor, and hay and forage along with stock water supplies continued to hover between 70-80% short to very short.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1135 PM CST THU JAN 31 2013

.AVIATION...06Z TAF. KEEPING QUIET WEATHER AND VFR CONDITIONS
GOING IN THE TAF...THOUGH THERE IS A LITTLE MORE UNCERTAINTY AT
THE END OF THE TAF PERIOD WITH WHETHER OR NOT A FEW FLURRIES AND
POTENTIALLY LOWER CEILINGS MOVE INTO THE TERMINAL AREA. A SURFACE
RIDGE AXIS SLIDING THROUGH THE REGION IS BRINGING LIGHT/VARIABLE
WINDS TO THE TERMINAL CURRENTLY...BUT THROUGH THE REST OF THE
OVERNIGHT HOURS...WINDS WILL GRADUALLY BECOME MORE SOUTHERLY AS
THE RIDGE MOVES OFF TO THE EAST. SPEEDS WILL PICK UP A BIT THIS
AFTERNOON...WITH A FEW GUSTS NEAR 20 MPH POSSIBLE...AND THIS
EVENING A FRONTAL BOUNDARY WILL PUSH THROUGH THE TERMINAL
AREA...BRINGING WEST/NORTHWEST WINDS.

&&

.PREV DISCUSSION... /ISSUED 943 PM CST THU JAN 31 2013/

UPDATE...RADAR DATA FROM KUEX...KLNX AND KGLD INDICATE A WEAK
BAND OF PRECIPITATION OVER SOUTHWESTERN NEBRASKA AND NORTHWESTERN
KANSAS...WITH SOME OF THIS ACTIVITY NOW CREEPING INTO EXTREME
SOUTHWESTERN PORTIONS OF OUR CWA. EVENING UPPER AIR ANALYSIS
INDICATES A ~90KT MID LEVEL JET STREAK OVER THE CENTRAL PLAINS
NOW...WITH THE RIGHT-REAR QUADRANT OF THIS JET STREAK MOVING INTO
SOUTHWESTERN NEBRASKA AND NORTHWESTERN KANSAS. THERE APPEARS TO BE
JUST ENOUGH OF A DIRECT THERMAL CIRCULATION AND RESULTANT MID
LEVEL FRONTOGENESIS FOR VERY LIGHT PRECIPITATION PRODUCTION. IT
DOES NOT APPEAR AS THOUGH MUCH OF THIS PRECIPITATION IS MAKING IT
TO THE GROUND HOWEVER AS FORECAST PROXIMITY SOUNDINGS FROM ACROSS
OUR SOUTHWEST...PER THE NAM AND RAP...SUGGEST LOWER TROPOSPHERIC
MOISTURE IS FAIRLY MEAGER. BUT THERE WAS A REPORT OF BRIEF
PRECIPITATION EARLIER THIS EVENING ACROSS EXTREME SOUTHWESTERN
NEBRASKA FROM THIS SAME BAND. THE HRRR SEEMS TO HAVE A GOOD HANDLE
ON THIS SITUATION BY SUGGESTING THIS BAND WILL MEANDER OVER
SOUTHWESTERN PORTIONS OF OUR CWA TONIGHT WHICH MAY PRESENT
PERIODIC SNOW FLURRIES TO THOSE AREAS. AS A RESULT...WENT AHEAD
AND INTRODUCED FLURRIES TO THE FORECAST FOR TONIGHT ACROSS OUR
SOUTHWEST. THE REMAINDER OF THE FORECAST REMAINS IN GREAT
SHAPE...WITH ONLY A FEW MINOR CHANGES MADE TO HOURLY
TEMPERATURE...WIND...DEWPOINT AND SKY GRIDS TO BETTER REFLECT
CURRENT OBSERVATIONS.

PREV DISCUSSION... /ISSUED 407 PM CST THU JAN 31 2013/

SHORT TERM...TONIGHT AND FRIDAY.

WE REMAIN IN NORTHWEST FLOW ALOFT FOR THE SHORT TERM. THE SURFACE
HIGH...CENTERED OVER THE NORTHERN PLAINS WILL SHIFT EAST...PLACING
US WITHIN RETURN FLOW BY THE OVERNIGHT.

TEMPERATURES SHOULD DROP SHARPLY TONIGHT AS WIND DROPS OFF...BUT
STEADY OUT FOR THE OVERNIGHT AS WIND SHIFTS TO THE SOUTH AND
INCREASES A BIT TOWARD DAWN. LOWS WILL LARGELY BE IN THE SINGLE
DIGITS...BUT COULD HAVE BEEN COLDER IF NOT FOR THE RETURN FLOW.
LOOKS LIKE WE ARE JUST FAR ENOUGH SOUTHWEST TO PRECLUDE ANY WIND
CHILL ISSUES...AS WAS THE CASE EARLY THIS MORNING.

MAINLY A TEMPERATURE FORECAST FOR FRIDAY AS SOUTHWEST FLOW FOLLOWS
THE FETCH OF THE SNOW FIELD...WHICH SHOULD HAMPER HIGH TEMPERATURE
WHERE THERE IS SNOW...SO I ESSENTIALLY LOWERED HIGHS OVER THE SNOW
PACK...AND RAISED TEMPERATURES A BIT IN THE NORTHWESTERN
CWA...INCLUDING ORD. SKY COVER WILL INCREASE ESPECIALLY TOWARD
AFTERNOON AS ANOTHER SHORTWAVE TROUGH APPROACHES WITHING NORTHWEST
FLOW. WE WILL BE NEAR THE ENTRANCE REGION OF AN UPPER LEVEL JET
STREAK...WHICH COULD INDUCE SOME FLURRIES IN OUR NORTHERN CWA BY
LATE AFTERNOON..ESPECIALLY NEAR AN UNUSUALLY ORIENTED WARM FRONT
APPROACHING FROM THE WEST. MOST MODELS DO NOT INDICATE ANY SNOW
FLURRY ACTIVITY...BUT THE NMM AND TO SOME EXTENT..THE GFS SHOW THIS
TO BE A POSSIBILITY...SO INCLUDING THIS FOR THE VERY LATE AFTERNOON.
WIND WILL INCREASE FROM THE SOUTH AHEAD OF THE WARM FRONT MOVING IN
FROM THE WEST BY AFTERNOON...BUT AGAIN...THE FETCH OF THE WIND AND
INCREASING CLOUDINESS WILL ROB US ONCE AGAIN OF A POTENTIALLY MORE
MILD DAY FOR THE MAJORITY OF OUR CWA.

LONG TERM...FRIDAY EVENING THROUGH NEXT THURSDAY. FIRST OFF...VERY
FEW NOTICEABLE CHANGES WERE MADE FROM THE PREVIOUS FORECAST...AS THE
MAIN THEME CONTINUES TO BE PRECIPITATION-FREE CONDITIONS WITH THE
POSSIBLE EXCEPTION OF FRIDAY EVENING MAINLY IN THE NORTHEAST...AND
A SEVERAL-DAY STRETCH OF DECENT TEMPERATURES AVERAGING AROUND 10
DEGREES ABOVE NORMAL.

STARTING OFF FRIDAY NIGHT...MAIN CHANGE FROM PREVIOUS FORECAST IS
THE INTRODUCTION OF A CHANCE/SLIGHT CHANCE OF FLURRIES DURING THE
EVENING HOURS MAINLY ACROSS OUR NORTHEAST 1/2...OR ROUGHLY
NORTHEAST OF A LOUP CITY-SUPERIOR LINE. THERE IS GOOD AGREEMENT
AMONGST VARIOUS 12Z MODELS SUCH AS THE NAM/GFS/ECMWF THAT A LOW
AMPLITUDE SHORTWAVE TROUGH WILL PASS EAST-SOUTHEAST OVER THE AREA
THROUGH THE NIGHT...FOCUSED WITHIN THE ENTRANCE REGION OF A 100+KT
JET AT 300MB. ALTHOUGH FORCING IS NOT GREAT WITH THIS WAVE...THERE
APPEARS TO BE INCREASING CHANCES OF AT LEAST LIGHT MEASURABLE SNOW
ALONG AN AXIS FROM NORTHEAST NEB INTO IA. AT THIS POINT...AM
THINKING THAT THESE MEASURABLE CHANCES SHOULD REMAIN JUST
NORTHEAST OF OUR CWA...BUT IT COULD BE A VERY CLOSE CALL
ESPECIALLY PER THE FORECAST REFLECTIVITY OF THE 12Z 4K WRF-NMM...AND
SOMETHING FOR NEXT FEW SHIFTS TO WATCH. IN THE MEANTIME...AT LEAST
WANTED TO GET THE NON-MEASURABLE FLURRY WORDING GOING...AS NAM
FORECAST SOUNDINGS SUGGEST A FAIRLY DEEP SATURATED LAYER ABOVE
850MB. FOR NOW WILL RUN WITH THE THINKING THAT ANY FLURRY
POTENTIAL WILL END ACROSS OUR CWA BY MIDNIGHT AS FORCING PASSES
MORE TO THE EAST. AT THE SURFACE...THE PASSING UPPER WAVE WILL
DRAG A SURFACE TROUGH ACROSS THE CWA THROUGH THE NIGHT...TURNING
BREEZES FROM THE WEST-NORTHWEST AT AROUND 10-15 MPH AS IT PASSES.
OFTEN...TEMPS TEND TO JUMP AT LEAST A FEW DEGREES AS THESE TROUGHS
PASS EVEN IN THE MIDDLE OF THE NIGHT...BUT GIVEN THIS IS STILL 3
PERIODS OUT WILL NOT ADVERTISE A NON-DIURNAL TEMP CURVE AT THIS
TIME. FOR ACTUAL LOWS...MADE LITTLE CHANGE WITH LOW 20S ADVERTISED ALL
AREAS...ALTHOUGH WOULD NOT BE SURPRISED TO SEE SOUTHEAST AREAS
OVER THE DEEPER SNOW COVER TRY DROPPING INTO THE TEENS BEFORE
MIXING BEHIND THE PASSING TROUGH LINE PICKS UP A BIT. ON ONE LAST
FRIDAY NIGHT NOTE...THE SREF VISIBILITY PROGS ARE SUGGESTING SOME
FOG DEVELOPMENT OVER THE MELTING SNOW PACK DURING THE NIGHT...BUT
THINKING THE WESTERLY WINDS BEHIND THE TROUGH AXIS SHOULD PROVE
UNFAVORABLE FOR ANY FOG WORTH MENTIONING.

SATURDAY/SATURDAY NIGHT...CONFIDENCE IS RATHER HIGH IN A DRY 24
HOURS...AS MID LEVEL HEIGHTS START TO RISE A BIT AS MID LEVEL
TROUGHING MOVES OFF THE TO THE EAST. AS IT DOES SO...COULD SEE
ADDITIONAL SNOW BANDS DEVELOP NEAR/MAINLY EAST OF THE IA/NEB BORDER
DURING THE DAY...BUT THIS SHOULD STAY SQUARELY EAST OF OUR CWA. IN
THE LOW LEVELS...WESTERLY WINDS WILL PICK UP A BIT TOWARD BREEZY
TERRITORY DURING THE DAY...WITH SUSTAINED SPEEDS INCREASING TO AT
LEAST 15-20 MPH FOR A FEW HOURS. NEEDLESS TO SAY...THE BATTLE
BETWEEN THIS WARMING DOWNSLOPE FLOW AND THE LINGERING SNOW PACK
ACROSS MAINLY THE SOUTHEAST 1/2 OF THE CWA MAKES FOR A TRICKY AND
SOMEWHAT LOW CONFIDENCE HIGH TEMPERATURE FORECAST. FOR NOW...WILL
KEEP THEME SIMILAR TO PREVIOUS WITH MAINLY UPPER 40S/NEAR 50 WHERE
SNOW IS NONE/MINIMAL...AND ONLY LOW 40S IN SOUTHEAST COUNTIES
WHERE IT IS DEEPER. COULD EASILY SEE SOME 5+ DEGREE ERRORS HERE
DEPENDING ON HOW MUCH EFFECT THE SNOW FIELD HAS. ALTHOUGH NOT AS
STRONG AS DURING THE DAY...PERSISTENT STEADY WESTERLY BREEZES
OVERNIGHT SHOULD AGAIN HOLD LOW TEMPS UP IN THE LOW 20S MOST ALL
AREAS.

SUNDAY/SUNDAY NIGHT...FAIRLY UNEVENTFUL NORTHWEST FLOW ALOFT
CONTINUES...DESPITE A FEW VERY LOW AMPLITUDE SHORTWAVE TROUGHS
PASSING THROUGH THE FLOW. LOOKS AT THIS POINT LIKE ANY PRECIP
SHOULD FOCUS AT LEAST LEAST FEW HUNDRED MILES NORTHEAST AND/OR
SOUTH OF THE CWA. ALTHOUGH TEMPS AT 850MB SHOULD AVERAGE A BIT
WARMER THAN SATURDAY...BREEZES WILL LIKELY BE A BIT LIGHTER AND
MORE FROM THE SOUTHWEST. THE NET RESULT IS ALMOST IDENTICALLY
FORECAST HIGH TEMPERATURES TO SATURDAY IN MOST AREAS...WITH MAINLY
UPPER 40S...EXCEPT SLIGHTLY COOLER MID 40S OVER THE DEEPER SNOW.

MONDAY/MONDAY NIGHT...THE REGION REMAINS UNDER NORTHWEST FLOW
BETWEEN A RIDGE BUILDING OVER THE WESTERN CONUS...AND THE NEXT IN
A PARADE OF CHANNELED SHORTWAVE TROUGHS SLIDING SOUTHEAST OUT OF
CANADA ACROSS THE DAKOTAS/IA. AGAIN...ANY PRECIPITATION ALONG THIS
SHORTWAVE AXIS SHOULD FOCUS AT LEAST A FEW HUNDRED MILES TO OUR
EAST...WHILE WE REMAIN IN THE MILDER AIR ON THE WARMER SIDE OF THE
UPPER JET. HIGH TEMPS FOLLOW CLOSELY TO ALLBLEND MODEL
CONSENSUS...WITH UPPER 40S MOST NEB ZONES AND LOW/MID 50S
SOUTHWEST.

TUESDAY/TUESDAY NIGHT...THE FLOW ALOFT TRANSITIONS MORE ZONAL IN
THE WAKE OF THE VIGOROUS MIDWEST SHORTWAVE TROUGH THAT QUICKLY
DEPARTS TOWARD THE MID-ATLANTIC REGION. WITH LITTLE FORESEEABLE
CHANGE IN THE LOW LEVEL TEMPERATURE FIELDS...HIGH TEMPS ARE
FORECAST VERY SIMILAR TO MONDAY...RANGING FROM MID 40S NORTHEAST
TO LOW 50S SOUTHWEST.

WEDNESDAY/WEDNESDAY NIGHT...THINGS START TO TURN A BIT MORE
INTERESTING ALOFT...AS BOTH THE ECWMF/GFS ARE IN SURPRISINGLY GOOD
AGREEMENT AS A SLOWLY DEEPENING BUT PROGRESSIVE SHORTWAVE TROUGH
DROPS OUT OF THE NORTHERN ROCKIES TOWARD THE NORTHERN/CENTRAL
PLAINS...ABUT AT LEAST FOR NOW OUR LOCAL PRECIP CHANCES APPEAR
QUITE MINIMAL WITH BETTER FORCING/MOISTURE FOCUSING OFF TO OUR
EAST/SOUTHEAST...ALTHOUGH IT COULD BE A CLOSE CALL ESPECIALLY PER
THE GFS. SOMETHING TO WATCH. MODEL CONSENSUS HIGHS ARE YET AGAIN A
NEAR COPY OF THE PREVIOUS FEW DAYS...UPPER 40S NORTHEAST TO MID
50S SOUTHWEST.

THURSDAY...COULD SEE AT LEAST A SLIGHT COOL-DOWN BEHIND A SURFACE
COLD FRONT THAT PASSES THROUGH WEDNESDAY NIGHT...AND ITS VERY
POSSIBLE THAT CURRENTLY FORECAST TEMPS MAINLY IN THE UPPER 40S TO
LOW 50S COULD BE A BIT TOO WARM. ALOFT...THE AFOREMENTIONED UPPER
WAVE STARTS TO PASS EAST/SOUTHEAST DURING THE DAY...PRESUMABLY
KEEPING PRECIP CHANCES QUITE MINIMAL.

LOOKING BEYOND THE OFFICIAL 7-DAY FORECAST PERIOD...THERE ARE
SUGGESTIONS THAT NEXT WEEKEND COULD HOLD OUR NEXT POTENTIALLY
DECENT PRECIP CHANCES...BUT PLENTY TO IRON OUT HERE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 31, 9:31 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CST THU JAN 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
931 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Jewell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Mitchell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Drought, Osborne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Phillips

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434792, 434793, 434794, 434795, 434796, 434797.